Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 64, NWS Nashville, TN

April 8, 1998Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 1998, 11:26 AM CDT for Wayne County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 11:26 AM CDT (16:26 UTC)
Expired
Apr 8, 1998, 12:15 PM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wayne County, TN

What was reported inside it

TimeReportWhereRemark
Apr 8, 11:50 AM CDTHail 0.75Cypress Inn, TNLocal law enforcement reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 11:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 081626 RRA
SVRBNA
TNC181-081715-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1126 AM CDT WED APR 8 1998
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...WAYNE COUNTY
 
AT 1126 AM DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS MOVING
NORTHEAST AROUND 40 MILES AN HOUR. THE TOWNS OF WAYNESBORO AND
COLLINWOOD WILL BE AFFECTED BY 1145. YOU CAN EXPECT LARGE HAIL AND
DAMAGING WIND GUSTS WITH THESE STORMS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DPO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:45 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 8, 8:45 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 AM CDT WED APR 8 1998

MID TN LOOKS TO GET POUNDED THIS AFTN. ONLY CHANGE TO PD 1 ZNS FOR MID
TN WUD BE MENTION OF POSSIBILITY OF SVR WX TH`IS AFTN. NO OTHER CHANGES
RECOMMENDED.

08

In the hours before

Special weather statement, Apr 8, 6:50 AM CDT, 4 hours 36 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-081725-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 AM CDT WED APR 8 1998

....SEVERE THUNDERSTORMS POSSIBLE ACROSS MIDDLE TENNESSEE
THIS AFTERNOON AND EVENING...

A WARM...HUMID AND UNSTABLE AIRMASS WILL SETTLE ACROSS THE MID STATE
ONCE AGAIN TODAY. THE COMBINATION OF A COLD FRONT APPROACHING FROM
THE WEST...A POTENT UPPER LEVEL DISTURBANCE MOVING ACROSS THE
REGION....AND FAVORABLE JET STREAM WINDS WILL SET THE STAGE FOR
SCATTERED SEVERE THUNDERSTORMS ACROSS MIDDLE TENNESSEE THIS
AFTERNOON AND EVENING.

DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREAT WITH THESE STORMS. HOWEVER...THE INGREDIENTS WILL BE
IN PLACE FOR ISOLATED TORNADOES AS WELL. SKYWARN SPOTTERS AND HAM
RADIO OPERATORS SHOULD PREPARE FOR POSSIBLE ACTIVATION LATER TODAY.
REMEMBER...THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION AND YOU
SHOULD KNOW WHAT TO DO WHEN SEVERE WEATHEJR THREATENS. STAY TUNED TO
NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION.

CBD
Special weather statement, Apr 8, 6:50 AM CDT, 4 hours 36 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-081725-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 AM CDT WED APR 8 1998

....SEVERE THUNDERSTORMS POSSIBLE ACROSS MIDDLE TENNESSEE
THIS AFTERNOON AND EVENING...

A WARM...HUMID AND UNSTABLE AIRMASS WILL SETTLE ACROSS THE MID STATE
ONCE AGAIN TODAY. THE COMBINATION OF A COLD FRONT APPROACHING FROM
THE WEST...A POTENT UPPER LEVEL DISTURBANCE MOVING ACROSS THE
REGION....AND FAVORABLE JET STREAM WINDS WILL SET THE STAGE FOR
SCATTERED SEVERE THUNDERSTORMS ACROSS MIDDLE TENNESSEE THIS
AFTERNOON AND EVENING.

DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREAT WITH THESE STORMS. HOWEVER...THE INGREDIENTS WILL BE
IN PLACE FOR ISOLATED TORNADOES AS WELL. SKYWARN SPOTTERS AND HAM
RADIO OPERATORS SHOULD PREPARE FOR POSSIBLE ACTIVATION LATER TODAY.
REMEMBER...THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION AND YOU
SHOULD KNOW WHAT TO DO WHEN SEVERE WEATHEJR THREATENS. STAY TUNED TO
NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION.

CBD
Local storm report, Apr 8, 8:33 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
833 AM CST WED APR 8 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    DONELSON                  TN   A FEW TREES AND POWERLINES
04/08/98   DAVIDSON                       DOWN. REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0335 AM    MOUNT JULIET              TN   LIGHT POLE DOWN. REPORTED BY
04/08/98   WILSON                         LOCAL LAW ENFORCEMENT.

0341 AM    EASTERN WILSON            TN   TREE DOWN. REPORTED BY LOCAL
04/08/98   WILSON                         LAW ENFORCEMENT.

0412 AM    2W LAWRENCEBURG           TNB   .75 INCH HAIL. REPORTED BY
04/08/98   LAWRENCE                       LOCAL LAW ENFORCEMENT.
Local storm report, Apr 8, 8:34 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
833 AM CST WED APR 8 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM \   ETHRIDGE                  TN   TWO TREES DOWN. REPORTED BY
04/08/98   LAWRENCE                       LOCAL LAW ENFORCEMENT.

TROUTMAN
Local storm report, Apr 8, 9:33 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
833 AM CST WED APR 8 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    DONELSON                  TN   A FEW TREES AND POWERLINES
04/08/98   DAVIDSON                       DOWN. REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0335 AM    MOUNT JULIET              TN   LIGHT POLE DOWN. REPORTED BY
04/08/98   WILSON                         LOCAL LAW ENFORCEMENT.

0341 AM    EASTERN WILSON            TN   TREE DOWN. REPORTED BY LOCAL
04/08/98   WILSON                         LAW ENFORCEMENT.

0412 AM    2W LAWRENCEBURG           TN   .75 INCH HAIL. REPORTED BY
04/08/98   LAWRENCE                       LOCAL LAW ENFORCEMENT.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:52 AM CDTSevere Thunderstorm WarningOHXDavidson38 min
Apr 8, 3:25 AM CDTSevere Thunderstorm WarningOHXWilson35 min
Apr 8, 3:41 AM CDTSevere Thunderstorm WarningOHXRutherford, Wilson49 min
Apr 8, 3:52 AM CDTSevere Thunderstorm WarningOHXJackson53 min
Apr 8, 4:07 AM CDTSevere Thunderstorm WarningOHXLawrence38 min
Apr 8, 4:12 AM CDTSevere Thunderstorm WarningOHXOverton33 min
Apr 8, 4:30 AM CDTSevere Thunderstorm WarningOHXWhite45 min
Apr 8, 10:19 AM CDTSevere Thunderstorm WarningOHXDecatur46 min
Apr 8, 11:01 AM CDTSevere Thunderstorm WarningOHXBenton29 min
Apr 8, 11:31 AM CDTSevere Thunderstorm WarningOHXStewart34 min
Apr 8, 11:42 AM CDTSevere Thunderstorm WarningOHXSmith, Wilson48 min
Apr 8, 11:42 AM CDTSevere Thunderstorm WarningOHXHickman33 min
Apr 8, 11:46 AM CDTSevere Thunderstorm WarningOHXMontgomery29 min
Apr 8, 11:51 AM CDTSevere Thunderstorm WarningOHXLawrence39 min
Apr 8, 12:03 PM CDTSevere Thunderstorm WarningOHXLewis27 min
Apr 8, 12:09 PM CDTSevere Thunderstorm WarningOHXJackson51 min
Apr 8, 12:17 PM CDTSevere Thunderstorm WarningOHXOverton28 min
Apr 8, 12:25 PM CDTTornado WarningOHXGiles, Lawrence50 min
Apr 8, 12:39 PM CDTSevere Thunderstorm WarningOHXOverton36 min
Apr 8, 12:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson44 min
Apr 8, 1:00 PM CDTSevere Thunderstorm WarningOHXLincoln45 min
Apr 8, 1:42 PM CDTSevere Thunderstorm WarningOHXFranklin, Moore48 min
Apr 8, 1:51 PM CDTSevere Thunderstorm WarningOHXGrundy, Warren39 min
Apr 8, 1:59 PM CDTSevere Thunderstorm WarningOHXSequatchie, Van Buren31 min
Apr 8, 2:08 PM CDTSevere Thunderstorm WarningOHXBledsoe52 min
Apr 8, 2:17 PM CDTTornado WarningOHXBledsoe, Van Buren43 min
Apr 8, 5:26 PM CDTSevere Thunderstorm WarningOHXDecatur, Perry, Wayne64 min
Apr 8, 5:45 PM CDTTornado WarningOHXWayne50 min
Apr 8, 6:00 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis45 min
Apr 8, 6:21 PM CDTSevere Thunderstorm WarningOHXMaury69 min
Apr 8, 6:29 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne61 min
Apr 8, 6:41 PM CDTTornado WarningOHXLawrence34 min
Apr 8, 6:45 PM CDTSevere Thunderstorm WarningOHXGiles45 min
Apr 8, 6:56 PM CDTSevere Thunderstorm WarningOHXMarshall64 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.